Florida, 2021Rip Current in Florida, September 8, 2021
September 8, 2021 · NWS MLB · 1 event in 1 county or zone
A man was swimming within the surf at Jetty Park in Cape Canaveral when his family lost sight of him. He was found unresponsive in the water and transported to a hospital where he died.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was swimming within the surf at Jetty Park in Cape Canaveral when his family lost sight of him. He was found unresponsive in the water and transported to a hospital where he died. Moderate, long-period swells from distant Hurricane Larry produced a high risk of rip currents on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 8, 8:54 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 8, 8:54 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
954 AM EDT Wed Sep 8 2021
.DISCUSSION...
...High Risk of Life-Threatening Rip Currents at Area Beaches
Through Late Week...
Current-Tonight...Quiet start to the day as isolated sprinkles move
onshore to the Nature Coast. By late morning to early afternoon,
cloud cover is expected to increase, along with the development of
the east and west coast sea breezes. Profiler data showing low level
winds veering slightly northwest, but overall still the west breeze
will be the dominant feature later today. Meso models have had
difficulty with initialization in the past few days, but currently
suggest activity ramping up along I-75 by 3pm, shifting eastward
with additional activity developing along numerous outflow
boundaries. Concentration of showers and storms will occur along I-
95 to the Saint Johns River and towards the coast, where a more
robust collision with the east coast sea breeze is expected to occur
late this afternoon and towards sunset. Main threats today will be
similar to yesterday, although warming temps aloft (-6.5C at 500mb)
may limit severe wind gust potential. Regardless, gusts of 40-50
mph, torrential rainfall and frequent lightning strikes are to be
expected. Rain chances will steadily increase west to east through
the afternoon, reaching 60-70%
By this evening and overnight, the disturbance in the GOMEX that NHC
gives a 50% chance of tropical development will approach the FL
Panhandle then become absorbed in a deep trough stretching through
the South. Locally, rain chances will peel back overnight, but
increase again towards Thursday daybreak due to the proximity of
this system.
Near normal temperatures today and tonight, with highs reaching the
low 90s and lows in the mid 70s. A long period swell from distant
Hurricane Larry will keep a high risk of rip currents at the beach
into the weekend, with hazardous marine conditions expected.
Beachgoers are urged to use extreme caution.
&&
.AVIATION...
VFR through early afternoon. The east coast sea breeze will
initialize after 18Z with the dominant west coast sea breeze pushing
well inland by this time. Isolated to scattered showers and storms
will develop along boundaries through the afternoon, until the
robust collision with the two sea breezes near coastal terminals in
the late afternoon and early evening. TEMPO cig/vis reductions in
TSRA necessary at all terminals today, however there is modest
uncertainty in exact timing, so further refinement will likely be
needed with the afternoon package. Most activity will shift offshore
soon after 00Z with VFR returning through the early morning.
&&
.MARINE...
Today-Tonight...(modified previous) A relatively light offshore
flow around 5-10 knots will continue across the coastal waters
this morning, becoming S/SE as the east coast sea breeze forms and
moves inland. Long period swells, around 15 sec, from distant
Hurricane Larry will increase across the waters, building seas to
3-4 ft nearshore and 4-5 ft offshore. Some storms that develop
inland will again push back toward the coast and offshore from mid
afternoon through this evening, producing gusty winds and
frequent lighting strikes.
Also, The building long period swell will continue the potential for
hazardous boating conditions near inlets within a few hours each
side of the low tide. The next low tides will be around 3:30-4:00 PM
this afternoon and from 3:30-4:00AM Thursday morning. Will continue
"Small Craft Should Exercise Caution Near Inlets" headlines for the
nearshore waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 91 73 91 73 / 60 50 60 30
MCO 93 75 92 76 / 70 40 60 20
MLB 90 74 92 75 / 50 50 50 10
VRB 90 74 93 74 / 50 40 40 10
LEE 92 75 90 76 / 70 30 70 30
SFB 92 74 91 75 / 70 40 70 20
ORL 92 74 90 76 / 70 40 60 20
FPR 90 73 93 73 / 50 40 40 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Smith/Combs
Hazardous weather outlook, Sep 8, 4:05 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
505 AM EDT Wed Sep 8 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
505 AM EDT Wed Sep 8 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and storms are expected to form
across east central Florida this afternoon as the sea breeze
boundaries develop and move inland. Greatest storm coverage is
expected near to west of I-95 later in the afternoon as the sea
breeze boundaries collide. Storms will generally move toward the
northeast up to 10 to 15 mph with some of this activity pushing
offshore from mid afternoon through early this evening. Storms
will then gradually diminish through late evening.
A few stronger storms will be capable of producing frequent
lightning strikes, gusty winds up to 40 to 50 mph and torrential
downpours.
.FLOOD IMPACT...
Locally heavy rainfall of 1 to 3 inches in a short period of time
will occur with some of the slower moving storms this afternoon
and early evening. This will cause minor standing water issues
along roadways and poor drainage areas.
.RIP CURRENT IMPACT...
An increasing long period east swell from distant Major Hurricane
Larry will lead to a High Risk for life-threatening rip currents
at area beaches. Entering the dangerous surf is not advised.
If caught in a rip current, relax and float. Do not swim against the
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and storms will develop across east
central Florida this afternoon. A few stronger storms will be
capable of producing gusty winds around 35 to 40 knots over inland
lakes, and as some of this activity pushes offshore from mid
afternoon through early this evening.
.WIND AND SEA IMPACT...
Hazardous boating conditions will continue at inlets during the
outgoing tide cycle this afternoon and overnight tonight due to
the easterly long period swell from distant Major Hurricane Larry.
Small craft should exercise caution if navigating through inlets.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon showers and lightning storms are
expected each day through late week. Frequent lightning, gusty
winds, and minor flooding from torrential downpours will be possible
with a few stronger storms each day.
Rough surf and a High Risk of dangerous rip currents will
continue through late week as long period swells from distant
Major Hurricane Larry propagate into the surf zone. This will
also lead to a period of poor to hazardous small craft boating
conditions late this week.
Additionally, there is a medium chance for tropical development with
a weak disturbance as it moves northeast from the central Gulf of
Mexico and approaches the northern Gulf Coast tonight into early
Thursday, or as it moves offshore of the southeastern U.S. coast
late week. At this time, the greatest potential threat from this
system to east-central Florida are increased rain chances and
flooding where frequent torrential rainfall occurs, as well as,
hazardous surf conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Weitlich
Rip Current, Brevard
- When
- September 8, 11:30 AM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 69-year-old white male from Oregon was swimming in the surf around 1630LST off Jerry Park in Cape Canaveral (an unguarded beach) when family members lost sight of him. He was then located unresponsive in the water approximately 100 yards offshore and transported to a local hospital in critical condition where he was later pronounced deceased. Although no one saw what actually happened, his family reported feeling a strong current pulling away from shore. He was considered a strong swimmer that had visited many beaches before. Distant Hurricane Larry produced moderate, long-period swells on this day, leading to a high risk of numerous and strong rip currents. The Medical Examiner listed drowning as the cause of death.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in Florida, September 8 to 11, 2021$95,000 · EF0 · 14 events
- Flash Flood and Flood in New York, September 8, 2021$40,000 · 61 kt wind · 32 events
- Damaging Winds in Pennsylvania, September 8, 2021$53,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in North Carolina, September 8, 20213 injured · 3 events
- Damaging Winds and Lightning Strike in South Carolina, September 8, 2021$28,000 · 5 events
- Tornado in Pennsylvania, September 8, 2021EF1 · 1 event
- Hail and Damaging Wind in North Carolina, September 8, 2021$20,000 · 1 in hail · 2 events
- Damaging Wind and Lightning Strike in Vermont, September 8, 2021$20,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, September 8, 2021$20,000 · EF0 · 1 event
- Damaging Winds in Pennsylvania, September 8, 202160 kt wind · 13 events
- Marine Tropical Storm in Gulf of Mexico, September 8 to 9, 20218 events
- Hail and Damaging Winds in Virginia, September 8, 2021$6,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973218.